Clostridioides difficile infection (CDI) is one of the most common and severe nosocomial infections affecting the gastrointestinal tract and devastates over three million patients per year in the United States as per the Center for Disease Control, one in eleven patients over the age of 65 diagnosed with healthcare-associated CDI dies within a month. Although the Infectious Diseases Society of America provides treatment guidelines for fulminant CDI cases, physicians frequently encounter situations that are unresponsive to the recommended therapies. Here, we report the case of 71-year-old female who presented with fever, abdominal pain, weakness, and watery diarrhea. The patient had a history of eight recurrent episodes over the past two years, as well as two failed fecal transplants. She was admitted to the ICU for septic shock secondary to fulminant CDI. She was placed on vasopressors and started on vancomycin 500 mg oral every 6 hours, metronidazole 500 mg IV three times a day, and vancomycin 500 mg rectal every 6 hours. After four days of this regimen, the patient could not tolerate rectal vancomycin and it was discontinued. The patient improved slightly, but four days after rectal vancomycin was discontinued, the patient was noted to have a rise in leukocytosis again. The decision was then made to stop oral vancomycin and start fidaxomicin 200 mg orally twice a day and continue the IV metronidazole. Within four days, she began having more solid and formed stools, and her leukocytosis down trended to normal. She completely improved after a full 10-day course of fidaxomicin plus IV metronidazole, and a customized vancomycin taper regimen was recommended upon discharge. This case illustrates the variability in appropriate treatment regimens for fulminant CDI cases. Innovative antibiotic combinations not currently recommended in the guidelines may need to be considered to better manage difficult CDI cases.
Sharanpreet Kaur, Megan Sidana, Diandra Ruidera and Xolani Mdluli